Colorado, 2018

Hail and Damaging Winds in Colorado, August 5, 2018

August 5, 2018 · NWS BOU · 7 events in 1 county or zone

Severe thunderstorms developed in Logan County and produced large hail up to baseball size and wind gusts to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms developed in Logan County and produced large hail up to baseball size and wind gusts to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 5, 2:20 PM MST, 7 minutes earlier.

Area forecast discussion, Aug 5, 2:20 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
320 PM MDT Sun Aug 5 2018

.SHORT TERM...(This evening through Monday)
Issued at 315 PM MDT Sun Aug 5 2018

Today's convection rolling off the Front Range has been spotty up
to now. Unseasonably strong zonal mid-level flow aloft tied to an
80-90kt jet responsible for fast 30-40kt storm motions. Focus
past couple of hours has been on a long-lived supercell tracking
southeast at about 40 kts acrs south-central WY. Based on its
present trajectory, the cell, should it hold together, track acrs
nern Logan, and Sedgwick Counties between 4-5 PM MDT. Even with
weak instability due to earlier cloud cover, 50-55kts of effective
shear should be more than adequate to sustain this supercell at
least acrs northeast CO. Logan, Sedgwick and Phillips Counties
presently under a Severe T-storm Watch. Strong, potentially
damaging straight line winds and dollar size hail principle
threats. This strongly sheared environment could also support a
brief tornado or two. Elsewhere, storms not expected to be severe,
though a few may become strong enough to produce wind gusts to 45
mph and brief moderate rainfall. Cooling aloft with the passing
shortwave may also support a few storms capable of small hail
during the next few hours.

Once the shortwave trough moves east of the CWA by early this
evening, should see a noticeable west-to-east drop off in
showers/t-storms with increasing mid-level subsidence as per QG VV
fields. Then, overnight attention turns to the weak sfc cold
front straddling sern WY/swrn NE all afternoon. HiRes models show
this frontal bndry sliding south aided by rain cooled outflow from
the sern WY supercell. Could see this bndry arrive in the Denver
area anywhere from 8 PM and 11 pm. It's later tonight, however,
when post-trough subsidence will reinforce the post-frontal nely
flow that low clouds will form and spread up against the Front
Range. By dawn, could see ceilings lowering below 2000 ft agl at
many locales on the plains. By morning, stratus banked up against
the foothills may even produce some drizzle or sprinkles.

On Monday...cooler post-frontal temps and morning low cloud cover
expected on the plains. Later in the day, the passage of another
weak mid-level shortwave trough in zonal flow coupled with fairly
strong and moist upslope flow are expected to produce scattered
showers and t-storms over and along the Front Range and Palmer
Divide. See the best chance for these storms along the foothills
roughly south of I-70 and over western sections of the Palmer
Divide. Small hail, gusty winds and locally heavy rainfall all
possible. High temperatures on Monday will be several degrees
below average with upper 70s/lower 80s on the plains and mostly
70s in the High Country.

.LONG TERM...(Monday night through Sunday)
Issued at 315 PM MDT Sun Aug 5 2018

Tuesday and Wednesday, the flow aloft will remain northwesterly
with a series of embedded disturbances still brushing across the
cwa. After one system exits fm the area Monday night, another
moves into the cwa around 00z Wednesday. Good timing to help
develop afternoon and evening thunderstorms across the northeast
plains. The upper ridge amplifies but remains over the Great Basin
region on Wednesday. This will result in a continued northwest/northerly
flow aloft over the area. The models hint at another short wave
dropping across the region Wednesday. Timing differences in the
models will affect the coverage/strength of the storms in the
afternoon and evening. ECMWF brings it across in the morning while
the GFS waits until the afternoon. NAM12 forecast soundings indicate
sufficient directional shear with MU CAPEs 1315-1500 j/kg
Tuesday, with higher MU CAPEs 2500-2700 j/kg Wednesday.
Consequently, the risk of severe thunderstorms persist through
Wednesday. Precipitable water values around one inch. Highs both
days still running below normal, in the lower 80s for Denver.
Across the mountains west of the Continental Divide, the coverage
will be isolated with drier high-based storms. Thursday and
Friday, will be a little drier and warmer with the upper level
ridge expanding more to the north and east. Mid levels will be
more subsident with the flow aloft northeasterly. Coverage should
be lower with the storms possibly developing later in afternoon.
By the weekend, the ridge axis will stretch from southern CA
northeast into eastern MT and western ND. All the moisture under
the ridge is forecast to shift to the south and west away from the
cwa. This will result in hotter and drier weather for the area on
Saturday and likely for Sunday as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 315 PM MDT Sun Aug 5 2018

VFR ceilings expected with isolated gusty t-storms moving off the
Front Range. Could still see a brief light to moderate rain
shower and wind gusts to 40 mph should one of these storm cells
pass over an airport. Most of this storm activity will move east
of the metro area by 02Z this evening. Then late this evening,
expect a shift to northeast wind with the arrival of a cold front.
After midnight this wind will further moisten the air along the
Front Range resulting in IFR CIGs by dawn. Could see prevailing
CIGs down to 1000 ft AGL by 10z. May also see a few pockets of
fog and drizzle. Though at this time, do not believe VSBYS will
fall below 3 miles. These IFR conditions could linger in the
Denver area through 15z/Monday. Then gradual clearing only to
allow convective upslope clouds and t-storms to build over the
Front Range during the afternoon. T-storms crossing the metro
area after 20z may produce brief heavy rainfall, small hail and
wind gusts to 40 mph.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Baker
LONG TERM...Cooper
AVIATION...Baker
Hazardous weather outlook, Aug 5, 8:53 AM MST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
953 AM MDT Sun Aug 5 2018

COZ030>051-061600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
953 AM MDT Sun Aug 5 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few thunderstorms later this afternoon may turn severe, notably
those up along the Wyoming and Nebraska borders where hail up to
one inch in diameter and damaging winds to 60 mph will be
possible. Elsewhere, expect another round of isolated to scattered
showers and thunderstorms this afternoon capable of brief light
to moderate rainfall, gusty winds and possibly some small hail.
Keep in mind, all thunderstorms are capable of deadly cloud-to-
ground lightning. Most of this storm activity should move east of
the area this evening. After midnight, a moist upslope wind behind
a cold front backing up against the foothills is expected to
produce low clouds, as well as spotty fog and sprinkles to the
plains towards dawn.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few severe storms will be possible over the plains on Monday
mainly over the Palmer Divide during the afternoon and evening
hours. Elsewhere expect a chance of thunderstorms over the
mountains and in and near the foothills. The chance of
thunderstorms will continue on Tuesday but be confined to the
plains on Wednesday. Dry conditions will return for Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm this afternoon, and
mainly for spotters in eastern Larimer, Weld, Morgan, Logan,
northern Washington, Sedgwick and Phillips Counties where large
hail and strong damaging winds will be possible.

Baker/Cooper

The radar

The Cheyenne radar (KCYS), 144 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
August 5, 2:27 PM MST
Where
Logan County, 0.87 mi SW of Peetz
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.960, -103.110

Hail, Logan

When
August 5, 2:46 PM MST
Where
Logan County, 0.87 mi NW of Peetz
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.980, -103.110

Thunderstorm Wind, Logan

When
August 5, 3:07 PM MST
Where
Logan County, 4.33 mi NE of Crook
Measured
59 kt (68 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.900, -102.750

Hail, Logan

When
August 5, 3:41 PM MST
Where
Logan County, 5.53 mi NW of Crook
Measured
1.75 in hail
Reported by
Public
Coordinates
40.910, -102.870

Thunderstorm Wind, Logan

When
August 5, 6:47 PM MST
Where
Logan County, 15.65 mi WNW of Padroni
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.850, -103.450

Hail, Logan

When
August 5, 7:25 PM MST
Where
Logan County, 5.53 mi SE of Powell
Measured
1 in hail
Reported by
Public
Coordinates
40.710, -102.930

Hail, Logan

When
August 5, 7:38 PM MST
Where
Logan County, 2.32 mi SSW of Fleming
Measured
2.75 in hail
Reported by
Public
Coordinates
40.650, -102.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770196, 770192, 770197, 770193, 770199, 770194, 770195.